Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 20, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2013, 3:43 PM MDT for Flathead County, Montana. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 3:43 PM MDT (21:43 UTC)
- Expired
- Jul 17, 2013, 4:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:43 PM MDT | HAIL 1 | 1 Wnw Creston, MT | BUSINESS PROPERTY DAMAGE. |
| Jul 17, 3:44 PM MDT | HAIL 0.5 | 2 Wsw Creston, MT | VEHICLE HOODS WERE DENTED WHILE WHEAT AND CANOLA CROPS WERE DAMAGED. |
| Jul 17, 3:45 PM MDT | HAIL 1 | Creston, MT | DAMAGE TO GARDEN. |
| Jul 17, 3:47 PM MDT | HAIL 1.5 | 2 Ese Creston, MT | SEVERAL VEHICLES WERE DAMAGED BY HAIL. |
| Jul 17, 4:18 PM MDT | HAIL 0.5 | Pinnacle, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS55 KMSO 172143 SVRMSO MTC029-172230- /O.NEW.KMSO.SV.W.0020.130717T2143Z-130717T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 343 PM MDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... * UNTIL 430 PM MDT. * AT 338 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR CRESTON...OR ABOUT 7 MILES SOUTHEAST OF EVERGREEN...AND WAS MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE...BLACKTAIL...CRESTON...ESSEX AND PINNACLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4850 11351 4816 11329 4813 11421 4824 11428 TIME...MOT...LOC 2143Z 246DEG 29KT 4820 11409 $$
1 follow-up statement
705 WWUS55 KMSO 172218 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 418 PM MDT WED JUL 17 2013 MTC029-172227- /O.CAN.KMSO.SV.W.0020.000000T0000Z-130717T2230Z/ FLATHEAD MT- 418 PM MDT WED JUL 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD COUNTY IS CANCELLED...THE STORM HAS WEAKENED AND CONTINUES EAST TOWARDS HWY 2... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4850 11351 4816 11329 4813 11421 4824 11428 TIME...MOT...LOC 2217Z 246DEG 29KT 4831 11371 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:13 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 17, 2:13 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Missoula MT 213 PM MDT Wed Jul 17 2013 ...Very HOT and Dry conditions Thursday through Monday... .DISCUSSION...Thunderstorms are developing over the region with a weak storm system moving over northwest Montana. Some of these thunderstorms may produce local heavy rain, hail and wind gusts to 50 mph. Check out our twitter feed for real-time information of location and intensity of storms. Convection will end later this evening as a drier airmass and high pressure move into the region. Thursday through Sunday...High pressure will persist through the weekend resulting in very hot temperatures and dry conditions. Forecast highs: Thursday and Friday...Mid 90s Saturday and Sunday...Mid and upper 90s. 90 plus degree weather will continue through the middle of next week. One possible change to the region may be a brief flattening of the ridge on Monday or Tuesday which could increase west winds and pose a potential fire weather impact. Confidence is low right now for this scenario as little agreement exists among the current weather models. && .AVIATION...Thunderstorms, some possibly severe, developing over the region may produce hail, gusty winds and locally heavy rain. All Northern Rockies terminals have a potential for thunderstorms through 18/0300z. && .Climate...The overnight low Wednesday morning was 70 degrees. This makes it only the third time in the history of Missoula weather the overnight low has been 70 or higher. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Nester Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Local storm report, Jul 17, 3:20 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 N KILA 48.15N 114.46W
07/17/2013 M0.75 INCH FLATHEAD MT TRAINED SPOTTER
&&
IRIS SYSTEMSpecial weather statement, Jul 17, 3:28 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
328 PM MDT WED JUL 17 2013
IDZ010-172200-
EASTERN LEMHI COUNTY-
328 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...
AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILMORE...OR 50 MILES EAST OF CHALLIS...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NICHOLIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4436 11339 4444 11345 4442 11350 4446 11356
4479 11316 4463 11304 4459 11306 4453 11300
4446 11299 4441 11289 4437 11285 4437 11280
4431 11280 4422 11301 4423 11315
TIME...MOT...LOC 2128Z 235DEG 24KT 4445 11316
ZUMPFELocal storm report, Jul 17, 3:30 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
330 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 7 NNE REXFORD 48.99N 115.10W
07/17/2013 E0.50 INCH LINCOLN MT TRAINED SPOTTER
HAIL RANGED FROM PEA SIZE TO MARBLE SIZE.
HAIL DURATION 1 MINUTE OBSERVER LOCATION 8
MI N OF EUREKA
&&
IRIS SYSTEMLocal storm report, Jul 17, 3:33 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
333 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL KALISPELL 48.20N 114.31W
07/17/2013 M1.00 INCH FLATHEAD MT PUBLIC
&&
JOHNSONLocal storm report, Jul 17, 3:34 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL KALISPELL 48.20N 114.31W
07/17/2013 M0.75 INCH FLATHEAD MT PUBLIC
&&
JOHNSONLocal storm report, Jul 17, 3:40 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 N EUREKA 49.00N 115.06W
07/17/2013 E0.25 INCH LINCOLN MT LAW ENFORCEMENT
&&
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:21 PM MDT | Special Weather Statement | MSO | Lincoln | 39 min |
| Jul 17, 2:36 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| Jul 17, 2:42 PM MDT | Special Weather Statement | MSO | Flathead | 33 min |
| Jul 17, 2:49 PM MDT | Special Weather Statement | MSO | 41 min | |
| Jul 17, 2:53 PM MDT | Special Weather Statement | MSO | Powell | 52 min |
| Jul 17, 2:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 49 min |
| Jul 17, 3:02 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 43 min |
| Jul 17, 3:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 17, 3:08 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 37 min |
| Jul 17, 3:26 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 49 min |
| Jul 17, 3:28 PM MDT | Special Weather Statement | MSO | 32 min | |
| Jul 17, 3:32 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 43 min |
| Jul 17, 3:42 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 63 min |
| Jul 17, 4:00 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 30 min |
| Jul 17, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 33 min |
| Jul 17, 5:20 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
| Jul 17, 5:39 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.